Alert archive / Virginia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 4, NWS Wakefield, VA

January 7, 20096 counties in Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Jan 7, 2009, 6:02 PM EST for 6 counties in Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 2009, 6:02 PM EST (23:02 UTC)
Expired
Jan 7, 2009, 6:45 PM EST
In force
43 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon

Counties Brunswick County, VA, City of Petersburg, VA, Dinwiddie County, VA, Greensville County, VA, Prince George County, VA, Sussex County, VA

The radar

The Norfolk radar (KAKQ), 43 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 3:03 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Jan 7, 3:03 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
303 PM EST WED JAN 7 2009

.SYNOPSIS...
A STRONG COLD FRONT CROSSES THE AREA THIS EVENING. HIGH PRESSURE
BUILDS BACK OVER THE REGION THURSDAY THROUGH FRIDAY. THE NEXT COLD
FRONT PUSHES TO THE EAST COAST BY LATE SATURDAY. HIGH PRESSURE
RETURNS ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
JUST ANOTHER ORDINARY DAY...NOT. ITS CERTAINLY BEEN ONE OF THE MR
INTERESTING WX DAYS ARND HERE IN QUITE A WHL. WRMG SSW LLVL WNDS
PREVAILING ACRS BULK OF FA ATTM...FINALLY ERODING LLVL WDG
INLAND...AND BOOSTING TEMPS BACK UP INTO THE 60S IN THE SE (WHR
RDGS REACHED ERYR TDA B4 STRNG LO TOPPED CNVTN OCCURRED).

SFC CDFNT ABT TO ENTER FAR WRN SXNS OF FA...AND WL BE REACHING THE
CST THIS EVE. SW WNDS GSTY AT TIMES ATTM...RMNG SO THIS EVE...WHL
SWITCHING TO MR WLY DRCTN POST FNTL PASSAGE. CONCERNED ABT PD OF
GSTS TO ARND 40 MPH...NOTED HSP RECENT GST TO 46 MPH...RDU 44 MPH.
PRTL CLRG NOW OCCURRING ACRS CNTRL AND WRN SXNS OF FA...WHL MSTR
AXIS SHIFTS TO THE CST. CONTG W/ CHC SHRAS FOR THE (ERY) EVE MOST
PLCS. AFT MILD START TO THE EVE...RDGS BEGIN TO FALL AFT FNTL
PASSAGE. HWVR...LO TEMPS ARE XPCTD TO STAY ABV FRZG MOST PLCS
(XCPTN BEING FOR NW SXNS OF FA WELL WNW OF RIC) AS BLYR RMNS
MIXED.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
MID/UPR LVL TROUGH CRSS THE RGN THU. MDLS SUGG ENHANCED MSTR CRSG
THE MTNS AND ACRS XTRM SRN VA AND NC FM MID MRNG THROUGH ERY AFTN
HRS. CONTD DRYING OF LLVLS SHOULD PREVENT (ANY) PCPN (REACHING
GRND)...WL GO W/ PSNY AS AVG CLD CVR MOST PLCS. SFC HI PRES
ARRIVES THU NGT/ERY FRI...THEN SHIFTS OFFSHR FRI NGT. COLDER AND
DRY THU NGT...AND LLVL FLO WL BE SLO TO SWING TO THE S FRI
AFTN...LMTG ANY WRMUP. NEXT SYS TAKES SHAPE INVOF MIDWEST FRI...AND
IS QUIK TO TRACK E FRI NGT THROUGH SAT. SFC LO PRES TO PASS N OF
FA ON SAT...LEADING TO TRAILING CDFNT CRSG THE FA SAT AFTN/EVE. HV
RAISED POPS TO CHC ALL AREAS FOR SAT AFTN.

LO TEMPS THU NGT DN IN THE 20S/L30S...HI TEMPS FRI LRGLY IN THE
L/M40S. AFT QUIK TEMP DROP FRI EVE...RDGS LIKELY TO LVL OFF FOR
THE REST OF THE NGT. SAT WL HV HI TEMPS FM THE U40S NW TO ARND 60
SE.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
THE FRONT PUSHES OFF THE COAST BY MIDNIGHT SAT NIGHT AS HIGH PRES
BUILDS BACK IN FROM THE W. THE HIGH WILL REMAIN IN CONTROL OF THE WX
THRU MON. A WEAK TROF WILL THEN MOVE THROUGH THE REGION FROM THE NW.
MOISTURE IS LACKING WITH THIS SHALLOW FEATURE...AND THUS WILL FCST
ONLY A SLIGHT CHANCE (20%) OF RAIN WITH THE TROF PASSAGE TUE-WED.

HIGH TEMPS WILL GENERALLY BE IN THE LWR 40S TO NEAR 50 SUN THRU
TUE...AND LOW TEMPS WILL BE IN THE LWR 20S TO MID 30S. MUCH COLDER
AIR IS THEN PROGGED TO ARRIVE FOR THE MID TO LATE PART OF NEXT WEEK
(PERHAPS THE COLDEST AIR OF THE SEASON).

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS TRIPLE PT MOVED THRU THE AREA CONDITIONS RANGED FROM LIFR/IFR
AT SBY/RIC DUE TO VIS AS REMAINING SITES BOUNCED BETWEEN IFR/MVFR
WITH LOWER CIGS AND SHWRS...ALL HAD GUSTY WINDS. COLD FRONT
PUSHING THRU CNTRL/SE VA ATTM WITH CLRING BEHIND IT. RIC VFR THIS
AFTN AS SBY CAN XPCT TEMPO LIFR/IFR CIGS INTO THE EVE HRS.
PHF/ORF/ECG REMAIN IN RAIN SHIELD FOR THE NEXT FEW HRS AND WILL
BOUNCE BETWEEN MVR/VFR. BY LATE EVE THE COLD FRONT WILL PUSH OFF
SHORE AND VFR LATER TONIGHT INTO THURS. BREEZY CONDITIONS EXPECTED
ALL SITES OVERNIGHT AND ERLY THURS. HI PRES AND VFR CONDS FOR FRI
INTO ERLY SAT. ANOTHER FRNT MOVES ACRS THE REGION LATER SAT AND
SAT EVENG...POSSIBLY BRINGING SOME LWR CIGS/VSBYS DUE TO SHRAS.

&&

.MARINE...
STRONG SW WINDS WILL CONTINUE TONIGHT UNDER A TIGHT PRES GRADIENT.
GALE WARNINGS ARE IN EFFECT FOR ALL WATERS. GUSTS TO AROUND 35 KT
ARE LIKELY OVER THE BAY...AND TO AROUND 40 KT OVER THE COASTAL
WATERS. IN ADDITION...HAZARDOUS SHORT PERIOD SEAS OF UP TO 9 FT ARE
ALREADY BEING OBSERVED AT BUOY 44009...WITH GENERALLY 6 TO 8 FT SEAS
OCCURRING S OF THERE.

WINDS WILL START TO DIMINISH THU MORNING AS LOW PRES DEPARTS TO
THE NE...AND AS HIGH PRES BUILDS IN FROM THE W. THE HIGH/RIDGE
AXIS MOVES OVERHEAD OF THE WATERS ON FRI WITH A BRIEF RETURN OF
TRANQUIL BOATING CONDITIONS. AN AREA OF LOW PRES THEN MOVES THRU
THE MID-ATLANTIC REGION SAT THRU EARLY SUN...WITH SCA HEADLINES
EXPECTED. HIGH PRES THEN RETURNS BY SUN THRU EARLY NEXT WEEK.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...GALE WARNING UNTIL 10 AM EST THURSDAY FOR ANZ632-633-656-658.
     GALE WARNING UNTIL 7 AM EST THURSDAY FOR ANZ630-631.
     GALE WARNING UNTIL 1 PM EST THURSDAY FOR ANZ650-652-654.

&&

SYNOPSIS...ALB
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...JRL
AVIATION...CY
MARINE...JRL
Hazardous weather outlook, Jan 7, 3:53 PM EST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
353 PM EST WED JAN 7 2009

ANZ650-652-654-082100-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
353 PM EST WED JAN 7 2009

...GALE WARNING IN EFFECT UNTIL 1 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-082100-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
353 PM EST WED JAN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WINDS MAY GUST TO BETWEEN 35 AND 40 MPH THIS AFTERNOON THROUGH
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ632-633-656-658-082100-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
353 PM EST WED JAN 7 2009

...GALE WARNING IN EFFECT UNTIL 10 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE
BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-631-082100-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
353 PM EST WED JAN 7 2009

...GALE WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEWITSKY

In the hours before

Local storm report, Jan 7, 1:10 PM EST, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
110 PM EST WED JAN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     TSTM WND DMG     1 W PASQUOTANK          36.27N 76.36W
01/07/2009                   PASQUOTANK         NC   EMERGENCY MNGR

            TREE ON ROAD

1105 AM     TSTM WND DMG     1 N SNOWDEN             36.47N 76.11W
01/07/2009                   CURRITUCK          NC   LAW ENFORCEMENT

            TREE OVER ROAD

1107 AM     TSTM WND DMG     ELIZABETH CITY          36.30N 76.22W
01/07/2009                   PASQUOTANK         NC   EMERGENCY MNGR

            POWER LINE DOWN ON ROAD

1108 AM     TSTM WND DMG     CAMDEN                  36.33N 76.17W
01/07/2009                   CAMDEN             NC   EMERGENCY MNGR

            TREE OVER THE ROAD

&&

JAB
Local storm report, Jan 7, 2:31 PM EST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
231 PM EST WED JAN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     TSTM WND DMG     HAMPTON                 37.05N 76.29W
01/07/2009                   CITY OF HAMPTON    VA   EMERGENCY MNGR

            TREES DOWN 132 CYNTHIA DRIVE AND 103 WYTHE CRESCENT

&&

RCURRY
Special weather statement, Jan 7, 5:49 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
549 PM EST WED JAN 7 2009

NCZ012-VAZ065-079>081-087>089-092-072345-
BRUNSWICK VA-DINWIDDIE VA-GREENSVILLE VA-MECKLENBURG VA-NORTHAMPTON
NC-PRINCE GEORGE VA-SOUTHAMPTON VA-SURRY VA-SUSSEX VA-
549 PM EST WED JAN 7 2009

...A LINE OF STRONG THUNDERSTORMS WERE MOVING QUICKLY THROUGH SOUTH
CENTRAL VIRGINIA...

AT 549 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SHOWERS AND THUNDERSTORMS WITH STRONG WINDS EXTENDING FROM 7
MILES NORTH OF MCKENNEY TO 12 MILES SOUTHWEST OF BRODNAX. MOVEMENT
WAS TO THE EAST AROUND 55 MPH. THESE SHOWERS AND THUNDERSTORMS WILL
BE NEAR PETERSBURG AROUND 600 PM EST...RICHARD BLAND COLLEGE AROUND
605 PM EST...PRINCE GEORGE AROUND 610 PM EST...GARYSVILLE AROUND 615
PM EST...AND CLARESVILLE AROUND 620 PM EST.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE EXPECTED WITH THESE STORMS.

IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

HURLEY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 12:24 AM ESTDense Fog AdvisoryAKQAccomack, Amelia, Brunswick, Caroline, Charles City, Cumberland and 30 more7 hr
Jan 7, 9:56 AM ESTSpecial Marine WarningAKQ94 min
Jan 7, 10:14 AM ESTSevere Thunderstorm WarningAKQIsle of Wight, York, City of Hampton, City of Newport News, City of Poquoson16 min
Jan 7, 10:21 AM ESTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Suffolk, City of Virginia Beach54 min
Jan 7, 10:27 AM ESTSevere Thunderstorm WarningAKQCity of Virginia Beach63 min
Jan 7, 10:30 AM ESTSpecial Marine WarningAKQ92 min
Jan 7, 6:24 PM ESTSevere Thunderstorm WarningAKQGreensville, Southampton, City of Emporia36 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.